Five heroin deaths have been reported in five days in Harford County, officials said this week.
“Over the Thanksgiving weekend, we suffered an increase in our heroin overdose numbers,” said Harford County Sheriff Jeffrey Gahler.
Out of nine overdoses, five of them were fatal. Four men and one woman died. Gahler said three were from the area and two were from out of state, either on business or traveling through with family, they all chose Harford County as the place to use.
“This is a pace for fatal overdoses that we have not experienced yet and we hope it's just an anomaly and it's not going to continue, but we fear what we're seeing across the state and across the country that it might be the new norm that we all might have to get used to,” Gahler said.
He added they're not hiding from the problem.The Harford County Sheriff's Office has been publicly posting overdoses from heroin as well as deaths from heroin on a sign outside headquarter. There have been 48 deaths so far in 2016.
Last year, there were 27 heroin-related deaths, according to the Maryland Department of Health and Mental Hygiene.
Thursday marks two years in office for Sheriff Gahler. His office has been working to combat the epidemic but the numbers keep climbing.
“We've seen an increasing number of middle school aged children who are reporting using heroin or opiates or pills, so the addiction is into the younger population, we think worse years are ahead,” said Gahler.
Officials said they believe heroin laced with fentanyl, a synthetic drug that's about 50 times more potent than heroin, is contributing to the rise in fatalities.
And a new threat could potentially cause even more deaths.
Carfentanil is a synthetic opiate mixed with heroin. Just a few granules are lethal and it's powerful enough to sedate an elephant.
According to the U.S. National Library of Medicine, it's 10,000 times more powerful than morphine and 100 times more potent than fentanyl.
It has yet to be found in Maryland, a state that's been hit hard by the heroin epidemic. More than 500 people have died this year.
Sheriff Gahler is awaiting autopsy results from the five recent deaths to see if carfentanil had any role.
“We won’t know until the medical examiner’s reports come back, but we haven’t seen it yet. We’re hopeful we never see it, but we’re not naive to think we won’t, so we’re fearful that that could be at play here or just fentanyl or heroin itself, it just seems to get worse.” Gahler said.
The drug enforcement agency is also closely monitoring the spread of the lethal drug.
Special Agent Todd Edwards, a public information officer with the DEA called carfentanil a game-changer.
“In the United States, it's used primarily as a tranquilizer for large animals, so it's a Schedule II narcotic because it has a medical use but it's not meant to be used for humans,” Edwards said.
With only 19 grams being produced legally in the U.S. per year, Edwards said drug dealers are turning to China to buy the synthetic opiate.
“You can go on the dark web, you can go on places on the internet and order it and companies will send it to you from China under fake labels like toner printer or toner cartridges and they'll ship it to wherever you want,” he said.
It's then mixed into a batch of heroin so dealers can make a larger profit.
“If it's not mixed up right or they use too much and you being a user gets a batch that has too much carfentanil or fentanyl in it, you die. It’s as simple as that,” said Edwards.
Which means the already alarming numbers in Harford County could grow. The county is currently on pace to nearly double the 27 overdose deaths last year, but if there's any silver lining it's that the statistics could be higher without narcan.
“I don't like that number at all but I'm certainly thankful that it's not worse,” said Sheriff Gahler.
While narcan has saved a number of lives, Edwards said t's not as effective on carfentanil. So where emergency responders only need one spray for a heroin or fentanyl overdose, a carfentanil overdose can require as many as five or seven sprays to revive someone.